Largest sparse subgraphs of random graphs

Nikolaos Fountoulakis, Ross Kang, Colin McDiarmid

Research output: Contribution to journalArticleAcademicpeer-review


For the Erdős–Rényi random graph Gn,pGn,p, we give a precise asymptotic formula for the size αˆt(Gn,p) of a largest vertex subset in Gn,pGn,p that induces a subgraph with average degree at most tt, provided that p=p(n)p=p(n) is not too small and t=t(n)t=t(n) is not too large. In the case of fixed tt and pp, we find that this value is asymptotically almost surely concentrated on at most two explicitly given points. This generalises a result on the independence number of random graphs. For both the upper and lower bounds, we rely on large deviations inequalities for the binomial distribution.
Original languageEnglish
Pages (from-to)232–244
Number of pages15
JournalEuropean Journal of Combinatorics
Early online date3 Jul 2013
Publication statusPublished - 2014


Dive into the research topics of 'Largest sparse subgraphs of random graphs'. Together they form a unique fingerprint.

Cite this